Alert archive / Maine / Flash Flood Warnings in 2004
Flash Flood Warning 1, NWS Caribou, ME
NWS Caribou, ME issued this flash flood warning at Jul 16, 2004, 4:40 PM EDT for Aroostook County, Maine. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2004, 4:40 PM EDT (20:40 UTC)
- Expired
- Jul 16, 2004, 6:30 PM EDT
- In force
- 110 min
- Issued by
- NWS Caribou, ME
- Area
- Counties, with a storm outline in the text
County Aroostook County, ME
The radar
The Caribou radar (KCBW), 138 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 8.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 549 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KCAR 162041 FFWCAR MEC003-162230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CARIBOU ME 440 PM EDT FRI JUL 16 2004 THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTERN AROOSTOOK COUNTY IN NORTHERN MAINE * UNTIL 630 PM EDT * AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAINFALL FROM THUNDERSTORMS NEAR ALLAGASH...AND 12 MILES NORTHEAST OF CLAYTON LAKE. BOTH STORMS WERE NEARLY STATIONARY. * SPECIFIC LOCATIONS INCLUDE... PELLETIER AND LEWIS BROOKS NEAR AND SOUTH OF ROUTE 161 EAST OF ALLAGASH... HENDERSON BROOK NEAR THE MAIBEC - BLANCHARD ROAD... IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. LAT...LON 4662 6946 4659 6924 4711 6882 4719 6900 $$ COBB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 4:36 PM EDT, 4 minutes earlier.
Area forecast discussion, Jul 16, 4:36 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU MAINE 436 PM EDT FRI JUL 16 2004 .SYNOPSIS...SLOW MOVING LOW PRESSURE WILL GRADUALLY LIFT NORTH OF MAINE ON SATURDAY. A WEAK AREA OF HIGH PRESSURE WILL BUILD OVER THE REGION ON SUNDAY WITH A BRIEF PERIOD OF DRY AND WARM WEATHER. ANOTHER SYSTEM WILL APPROACH THE AREA FROM THE SOUTH EARLY NEXT WEEK WITH THE THREAT FOR MORE WET WEATHER. && .SHORT TERM ( TONIGHT THROUGH MONDAY )... FOR THE NEAR TERM...WILL USE ETA/RUC FOR TIMING OF SHOWERS/TSTMS THIS EVENING. LATEST RADAR TRENDS/FFMP SHOWING SOME HEFTY RAFL OVER NW AROOSTOOK COUNTY W/MINOR FLOODING PSBL. LOOKING FOR SHOWERS/TSTMS TO MOVE E THIS EVENING & THEN WIND DOWN AS UPPER LVL DISTURBANCE MOVES THROUGH THE AREA. ADDED PATCHY FOG FOR ALL AREAS OVERNIGHT. SAT-SUN...USED A BLEND OF THE ETA/GFS FOR TIMING/PLACEMENT. THINKING HERE IS THAT CWFA COULD SEE MORE IN THE WAY OF SHOWERS/TSTMS IN THE AFTERNOON INTO EARLY EVENING AS UPPER TROF/SFC BOUNDARY MOVE ACROSS THE REGION. INSTABILITY PARAMS ARE THERE TO SUPPORT CONVECTION. THE KEY WILL BE AMOUNT OF INSOLATION AVBL. IF WE GET HEATING ON SAT...THEN AFTERNOON COULD GET INTERESTING W/COLD POOL ALF. THINGS WIND DOWN SAT NIGHT INTO SUN W/SOME WEAK RIDGING TO OCCUR. WENT W/20-30% POPS ON SUN DUE TO SFC BOUNDARY HANGING ALONG EASTERN PART OF THE CWFA & VORTICITY MAX MOVING NE ALONG THE COAST. ADDED AREAS OF FOG FOR SAT NIGHT INTO EARLY SUN W/SOME CLEARING EXPECTED & WET GROUND. MON...THINGS DIVERGE W/DIFFERENCES IN THE MODELS. USED AN ENSEMBLE APCH & LEANED W/SHOWERS AND PSBL TSTMS W/SYSTEM APCHG FROM THE S MON AFTERNOON. KEPT 1/2 OF MON DRY W/SFC RIDGING HOLDING ON. ETA/GEM WETTEST WHILE GFS WEAKER & KEEPS SYSTEM FURTHER TO THE E. UKMET LOOKS TO BE IN THE MIDDLE. PREV FCST TEMPS LOOK IN GOOD SHAPE. DID BOOST MINS SOME DUE TO DEWPOINTS REMAINING IN THE 50S. && .LONG TERM ( MONDAY NIGHT THRU FRIDAY )... LEANED MAINLY W/ GFS FOR THE EXTENDED. AS LOW PRES PUSHES NE TUES EXPECT POPS TO DECREASE THRU THE MORNING HOURS. H50 TROF OVER ERN GRT LAKES CONTINUES TO SLOWLY PUSH EAST. GFS HINTS AT S/W MOVING UP ACROSS CWA ALONG W/ WEAK SFC TROF. FOR NOW WILL LEAVE SLGT CHNC POPS FOR POSSIBLE AFTN CONVECTION. SIMILAR STORY WED AND THURS W/ COOL MID LEVELS WITH SLOW TROF AND WARM TEMPS. STRONG DIGGING TROF OVER HUDSON BAY THURS CUTS OFF OVER CENTRAL ONTARIO FRIDAY W/ LOW PRES DEVELOPING OVER GREAT LAKES. PUT IN CHNC POPS AS LOW LIFTS NE OF AREA FRI EVENING PUSHING STRONG COLD FRONT ACROSS CWA. && .AVIATION... MVFR ACROSS THE N THIS EVENING W/BRIEF PD OF IFG CIGS. VFR ACROSS KBGR. THINKING HERE IS THAT MVFR CONDITIONS THIS EVENING WILL IMPROVE TO VFR AFT 09Z EARLY SAT MORNING. && .MARINE... LEANED W/SCA FOR SEAS LATER TONIGHT INTO SAT W/DECENT SWELL & CONTD SLY FETCH. WNA RUNNING HIGH ATTM. WENT A NOTCH BLO WNA. USED THE ETA12 THROUGH 48 HRS & THEN WENT W/A BLEND OF GFS/ETA FROM 48-84 HRS. LOOKING FOR CONDITIONS TO GO BLO SCA CRITERIA BY LATE SAT NIGHT AS DIR BECOMES MORE OFFSHORE (ALBEIT WEAK). && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...SMALL CRAFT ADVISORY FOR SEAS. && NEAR TERM: SMF SHORT TERM: HEWITT LONG TERM: CALDERON AVIATION: SMF
Hazardous weather outlook, Jul 16, 5:46 AM EDT, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 546 AM EDT FRI JUL 16 2004 MEZ001>006-010-011-015>017-029>032-160945- CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME- COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME- NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME- NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME- SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME- INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR... BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...CARIBOU... CHERRYFIELD...CLAYTON LAKE...DANFORTH...DEBOULLIE MOUNTAIN... DEXTER...DOVER-FOXCROFT...EAGLE LAKE...EASTPORT...ELLSWORTH... ESTCOURT STATION...FORT FAIRFIELD...FORT KENT...GREENVILLE... GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...MACHIAS... MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...OLD TOWN... PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...SAINT PAMPHILE... VAN BUREN AND VANCEBORO 546 AM EDT FRI JUL 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 16, 2:10 PM EDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
210 PM EDT FRI JUL 16 2004
MEZ001-003-004-161915-
AROOSTOOK...SOMERSET AND PISCATAQUIS COUNTIES...
210 PM EDT FRI JUL 16 2004
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK...SOMERSET AND
PISCATAQUIS COUNTIES...
AT 201 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF SHOWERS
AND THUNDERSTORMS WITH VERY HEAVY RAIN...STRETCHING FROM 16
MILES WEST OF DICKEY TO BILLY-JACK DEPOT. THE LINE WAS MOVING
NORTHEAST AT 10 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 315 PM EDT INCLUDE...
BILLY-JACK DEPOT... NINE-MILE BRIDGE... BAKER LAKE...
CLAYTON LAKE... DICKEY...
THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
VERY HEAVY RAINFALL...WITH LOCALIZED FLOODING POSSIBLE...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
COULD BE WASHED OUT.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4710 6945 4607 7019 4618 6968 4720 6899
CALDERON/HEWITT
NNNNSpecial weather statement, Jul 16, 3:17 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
317 PM EDT FRI JUL 16 2004
MEZ001-004-162030-
AROOSTOOK AND PISCATAQUIS COUNTIES...
317 PM EDT FRI JUL 16 2004
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK AND PISCATAQUIS
COUNTIES...
AT 314 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS...STRETCHING FROM 10
MILES NORTHEAST OF ALLAGASH TO CHESUNCOOK. THE LINE WAS MOVING
NORTHEAST AT 10 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 430 PM EDT INCLUDE...
TAMWAY... CHESUNCOOK... ALLAGASH...
CHURCHILL DAM... CHAMBERLAIN LAKE... TELOS LAKE...
DEBOULLIE MOUNTAIN... FORT KENT...
THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
VERY HEAVY RAINFALL...WITH LOCALIZED FLOODING POSSIBLE...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4724 6901 4682 6926 4629 6950 4587 6957
4620 6887 4662 6880 4715 6855 4756 6829
CALDERON
NNNNSpecial weather statement, Jul 16, 3:17 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE CARIBOU ME
317 PM EDT FRI JUL 16 2004
MEZ001-004-162030-
AROOSTOOK AND PISCATAQUIS COUNTIES...
317 PM EDT FRI JUL 16 2004
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK AND PISCATAQUIS
COUNTIES...
AT 314 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF SHOWERS
AND THUNDERSTORMS WITH HEAVY RAINFALL...STRETCHING FROM 10 MILES
NORTHEAST OF ALLAGASH TO CHESUNCOOK. THE LINE WAS MOVING NORTHEAST
AT 10 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 430 PM EDT INCLUDE...
TAMWAY... CHESUNCOOK... ALLAGASH...
CHURCHILL DAM... CHAMBERLAIN LAKE... TELOS LAKE...
DEBOULLIE MOUNTAIN... FORT KENT...
THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
VERY HEAVY RAINFALL...WITH LOCALIZED FLOODING POSSIBLE...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4724 6901 4682 6926 4629 6950 4587 6957
4620 6887 4662 6880 4715 6855 4756 6829
CALDERON
NNNNNearby
Flash Flood Warnings in Maine, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.